Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Zithromax Z-Pak Causes Cardiac Arrest in 47-Year-Old Man

Posted in Zithromax Z-Pak

An article published in the February, 2013 edition of The American Journal of the Medical Sciences by Dr. John C. Winton et al. describes the case of a man, aged 47 years, who suffered sudden cardiac arrest after azithromycin (Zithromax Z-Pak) was added to other medications he was using.[1]  This article, showing the danger of Zithromax Z-Pak was titled “Sudden Cardiac Arrest in a Patient on Chronic Methadone After the Addition of Azithromycin” and can be found by following the link above.

The patient described in the Winton et al. (2013) piece had been using methadone “as part of an ongoing opioid dependency treatment and … was prescribed azithromycin for an upper respiratory tract infection 3 days before his presentation”[2] to hospital because of “unresponsiveness”[3] to voice or touch, following a cardiac arrest.[4]

After a myriad of tests, including breathing rate, blood pressure, fluid in the lungs, reflexes, neurological examinations, kidney and liver examinations, and chest radiography (among others) were all normal,[5] doctors were unable to immediately discern the cause of this man’s unresponsiveness and tentatively diagnosed “toxic metabolic encephalopathy”[6] based on the patient’s present addiction to prescription pain medication.

“Extended toxicology screening, however, was negative for all substances other than opiates, and his presenting symptoms were not consistent with opiate overdose.  Magnetic resonance imaging of his brain was normal, and all cultures (blood, urine and cerebrospinal fluid) were negative.  Echocardiogram revealed normal ventricular function and no structural abnormalities.”[7]

Fortunately, “His mental status gradually improved without any therapy other than a few days of empiric antibiotics and supportive care.”[8]

Based on the tendency for methadone to increase risk for heart attack, combined with knowledge that azithromycin may pose the same risk, doctors concluded that the heart attack experienced by this man was a result of those two drugs.  Unfortunately, however, many people who do not concurrently use methadone while using azithromycin may still experience sudden cardiac arrest due to the fact that the manufacturer of azithromycin has time and again failed to warn its customers of risks found to be associated with its product.

If you or a loved one used azithromycin (Zithromax Z-Pak) and experienced cardiac arrest, you may be entitled to significant financial compensation for injuries sustained through a Zithromax Z-Pak lawsuit.  For a free consultation, please do not hesitate to contact our team of Zithromax Z-Pak lawyers either by phone at (855) 452-5529 or by e-mail at justinian@dangerousdrugs.us.

We have the experience, resources, and skills required to go up against even the largest pharmaceutical companies and win the justice you deserve.  Call today and see how we can help.


[1] Winton, JC et al (2013) “Sudden Cardiac Arrest in a Patient on Chronic Methadone After the Addition of Azithromycin” The American Journal of The Medical Sciences Vol. 345, No. 2; pp. 160-162

[2] Ibid.

[3] Ibid.

[4] Ibid.

[5] Ibid.

[6] Ibid.

[7] Ibid.

[8] Ibid.